Tuesday, September 29, 2009

Girl, 14, Dies after HPV Vaccine

A post-mortem will be performed today on Natalie Morton, the British schoolgirl who collapsed and died yesterday after receiving her first Cervarix shot. The FDA’s vaccine advisory board recently gave Cervarix the nod for use in the US, but today the FDA again put approval for GlaxoSmithKline’s vaccine against two cancer-causing strains of the human papillomavirus (HPV) on hold because it “needs more time to review the product.”

The National Health Service has taken the suspect batch of Cervarix off its shelves and suspended its HPV vaccination program for a couple of days. Although several other girls complained of feeling faint and ill and asked to go home, it’s not known whether the apparently healthy schoolgirl’s death was caused by a bad batch of the vaccine, or a very rare reaction, or was simply coincidental. Cervarix is given to all Year 8 girls (aged 12-13) in Britain’s schools unless their parents opt out of the vaccination program.

Like Gardasil, Merck’s competing HPV vaccine, Cervarix contains genetically engineered virus-like particles (VLPs) and girls are given three separate shots over several months. However, Gardasil uses a standard aluminum adjuvant to enhance immune response, whereas Cervarix contains AS04, a novel adjuvant that delivers a stronger and more sustained immune response.

Gardasil has been anecdotally associated with multiple deaths and severe adverse events, including rapid onset paralysis, although the FDA insists that the benefits outweigh the risks. A recent report found that there is no conclusive evidence linking Gardasil with any side effects other that syncope and a slightly raised risk of blood clots.

In February 2009 a batch of Gardasil was sequestered in Spain when two young girls started convulsing shortly after the vaccine was administered. The two girls were repeatedly admitted to intensive care in the following months. Spain's vaccination program resumed after an investigation ruled that Gardasil did not cause the convulsions, although it could have “triggered” them. Auto immune diseases arise in genetically predisposed individuals after being triggered by an environmental factor.

The HPV vaccine is typically given to girls as young as 9, but more often around the age of 12, before the start of sexual activity. It isn’t yet known how long the vaccine will protect against the strains of HPV it guards against, whether other strains will fill the biological niche left vacant, or what its effect will be on natural immunity against the virus. Currently, about 80 percent of the population will be infected with one or multiple strains of the virus at some point in their lives but some 95 percent of infections will be shrugged off. Persistent infections can eventually lead to cervical cancer unless caught by a routine annual Pap test. Gardasil has been shown in Merck’s testing to prevent 17-45 percent of cervical abnormalities, not 70-100 percent as is commonly reported.

Gardasil and Cervarix are intended to “kill the invader” (or at least a couple of the invaders—15 strains of HPV out of more than 100 are known to be oncogenic) rather than “strengthen the host” via a strong immune system. Immune systems can be weakened by smoking, insufficient sleep, and poor diet—a 2007 study found that less than 10 percent of American teens get the recommended number of fruits and vegetables in their daily diet. Multiple sexual partners and lack of circumcision also increase the chances of getting a persistent infection.

Although both vaccines are now given only to girls, Gardasil is hoping to widen its market reach soon as FDA approval for its use on boys is anticipated.

1 comment:

Anonymous said...

My strong healthy hyperactive 35year (not underweight, not overweight) 35 old wife had the first shot of Cervarix (Gardasil equiv) in mid Jan 2010 and is having a severe reaction since then. This vaccine really messes up the metabolism and the immune system. This is what she suffered:

Dizzyness, frequent headache, joint pain, frequent fever, throat infection, dry upper/inner mouth, flutters in ear, severe weakness, irregular and messed up period and most importantly (this was the clue) massive loss of body fat in a very short period of time. The skin of her hands started shriveling like an old woman (hint: sub-cutaneous fat). Dry skin and mild rashes all over. She was so weakened that she was almost bedridden for a few days.

Good thing is that now she is regaining strength and on the way to recovery. This is what we and our good family physician (specialist in Internal medicine and gastro-entr) had to do.

1. MUST: Don't eat any wheat products. Eat rice instead. Stop any form of dieting and go to full nourishing meals.
2. Drink lots of water, 4 glasses of fresh fruit juice every day. Drink coconut water if you can get it.
3. Lots of butter, yogurt, curd, full-cream milk, fish. Have two country chicken/duck eggs everyday
4. MUST: A good multivitamin, specially vitamin B-Complex syrup (Polybion) 3 times a day
5. Plenty of vegetables, specially carrots and beet-root (semi-boiled)
6. Try to maintain basic physical activities but do not exert. Take good rest.
7. Eat fish
8. Sesame seed paste (mix with milk shake/yogurt)
9. MUST: Have this "muscle builder" supplement 3 times a day for 5 days (no more): "Carnitin Ornitate" (may be available under different brands).
10. Get a good protein supplement with essential amino acids.

According to our doctor, the full recovery would take a month or two.

This post may help others to cope with the after effects. The treatment may already be known to many doctors but I could not find any on the net. Hence the posting.

Always consult a "really good expert" specializing in Internal Medicine and Immunology. I mean the type of doctors (a rarity these days) who have not yet lost their brains (and heart), who try to understand things in terms of the underlying body chemistry and keep themselves updated with research and open issues. If you think the doctor is not paying attention to the effects/suffering and is dismissing you after routine stuff, change the doctor immediately. He/she probably does not know any more than what has been spoon-fed by the Merck/GSK sales folks.

And when you recover, get together with others and sue the living daylights out of GSK and Merck. I am very sure they fudged/cooked their clinical trial reports or what they tried is not what they are selling. Enron of medicine? Why not. The vaccine may or may not be effective against HPVs (time will tell) but the way they have set the dose and the turbo-charged it with the adjuvents, definitely does not suit all human beings.

PS. If your body already shows such a violent reaction, do not go for the next injections. Your immune system will remember this viral-protein till you die at a ripe old age.